Hi, I'm knew to the site and was wondering if anyone is having problems after being treated with the Pegylated Interferon Alpha-2a And Ribavirin? I have been in remission for three years, and was on the treatment for more than a year. However, I'm having a lot of problems that have been building up over the past couple of years. My blood work has been normal, but the symptoms are getting worst like extreme heat especially at night, eye sight problems (optic nerve damage), balance, feeling of numbness, and memory issues. When I was going through the treatment, I was okay, and only had the normal flu like symptoms and three incidents were I lost my eye sight but regained it an hour later. I've been trying to research to see if others that have finished the treatment are having any problems. My doctor is starting to run more tests so we can get to the bottom of it because it is starting to stress me out. Any help would be great....K
I hope this isn't too left of field and I hope I don't offend you anyway but could you be going through menopause, or peri-menopause? I only ask because the symptoms you mention are exactly what I had when I was going through it. Of course, now you've got me thinking that maybe my symptoms were caused by my last tx! If menopause is not out of the question you could get your hormone levels tested. Even if it comes to nothing it would be another thing to cross off the list.
I've been going through menopause for sometime now even before I started my treatment, and no offense taken. Actually I'm having two different types of hot flashes (if that is what you want to call them). I been having the normal hot flashes where I begin to become very hot quickly, and I end up sweating to the point my clothes end up wet at night. The other type of hot flash I'm having now including the one I just mention is really different. I almost feel like I'm ready to burn up almost instantly but it's a dry sensation, and it’s my entire body, and my clothes feel itchy. My joints start to hurt and I have to keep moving my arms and legs because the tension in them is very painful. It’s a very different feeling, and it only started about 6 months ago. I’m still waiting for my results and I’m hoping to be at the end of menopause. Have you finish your treatment, and experience any problems over time? Really looking for others that have been done with the treatment to see if they are experiencing any other problems over time. Thanks, K
I'm on my 2nd TX, last one was for 24 weeks 5 years ago. This time I'm going for 48. To be honest I didn't think I had any post tx probs last time except that I chose to stay on ADs as I recognized that I had actually suffered from depression from the HCV. However. I had never really considered long terms side effects and am a lot more aware of the potential now.
Recently I've noticed there are a lot of people on the site posting similar questions to you so I hope you can connect with some of those folk and that they will be able to help you.
Thanks, but I've been searching the site and really haven't found others that have been done with the treatment over a certain amount of time. I'm not even familiar with some of the lingo that is being used. You are on your 2nd TX, is this the same treatment that was used five years ago or something different? My treatment went very well, the doctors couldn't believe it. I was the only patient that was still walking into the office with a smile on my face considering the amount of medicine I was taking during that time. It was difficult, but I really had a great support system, and I wasn't afraid of the reactions I would go through. They kept asking me how I did it, how I kept up a positive attitude and continued to be physical fit. I worked through the pain because I knew it would end soon and really didn't have a choice at that time. I decided not to take additional drugs while I was on the treatment because I really didn't want anything to impact what the medicine was trying to do. I did everything the doctors told me to do, and didn't even take cold medicine unless I spoke to the doctor. Don't get me wrong, it was difficult and I was rush to the hospital on a few occassions because of my low blood counts and going blind, but I wouldn't take additional medicine. I rested and ate all the right foods. My treatment lasted 1 year and 2 months, and I lost a lot of hair. Is there another forum that I should be looking at for those that have finished thier treatment for more than a year now? Thanks K
Here on MH there is a gentleman called Andiamo1 who treated for 72 weeks and has SVR and is pretty knowledgeable, also a gentleman called jmjm530 who treated for longer than a year and also has SVR. I do know of a few others but I can't remember their names off the top of my head. You could try posting a question with Andiamo or jmjm's name in it, or sending them a pm.
Last treatment I was on Pegylated Interferon and Riba but did not respond. This treatment is the same SOC but a higher dose of Ribavirin, and I was on a 28 day trial for one of the new Polymerase Inhibitors that are currently being trialled and studied.
I was on tx almost a year but had to stop at 48 versus 52. I was to anemic reqired transfusions, nausea and vomiting, and depression. I also started to develop numb legs and feet about week 24. I eventually had to see my primary physcian it was getting so bad. i was diagnosed with neuropathy which is numbness of extremeties. I also started to develop what they call brain fog at that time. I had alot of trouble with short term memory, getting lost going somewhere I have gone for over 20 years. I also had alot of injuries sleep walking and falling down. I work in the medical field and can not risk the chance of making a mistake. That is why I am not working. I have started keeping journals, logs, ect to try and prevent any horrible crisis. I do have a neurology appt in Dec to make sure it is not anything else then brain fog. I read alot of comments about other people having fog after tx. My dr. said it usually lasts 6mnths to a year but some people have it for life. I will try and find that group on brain fog and get back to you.
" I almost feel like I'm ready to burn up almost instantly but it's a dry sensation, and it’s my entire body, and my clothes feel itchy. My joints start to hurt and I have to keep moving my arms and legs because the tension in them is very painful. "
Ok - I'm one of the AFTER TX problem folks..
I was diagnosed Fibromyalgia --- which I believe is Tx related.
I started hurting during a 24 week Tx --- and it took me a year and a half to feel human again
However - I had extreme pain....
Have been on ULTRAM and tramadol which seem to curb the massive pain - especially the connective tissue burning hurting (think costocondritis and arthritis --- deep bone pain and achey muscles where it feels like dark heavy swirling aches...)
Anyhow -- -yeah --- some of us become affected due to the HCV --- or due to the TX
Whatever the case - svr is worth the pain I'm going through - because I can manage the pain with medications --- But I couldn't stop the damage from the HCV... and it was only going to get worse.
Many hugs -- My suggestion to you is to please talk to your doctor about Fibro and other possible points --- get your RA levels checked....
I've never heard of the loss of female hormones being a cause of temporary blindness, but interferon can cause many anomalies in the eyes. I just googled interferon and loss of sight and got 64,000 hits.
here's the first one http://www.springerlink.com/content/w67746v74382k073/
as far as other things, yes there are any number of neurological and autoimmune diseases that can cause this. I would definitely have them doing simultaneous work ups and scans for all the possibilities starting perhaps with a brain scan since a tumor pressing on the optic nerves or in the sight center would be something you would want to address rapidly while treatment could still be efficatious.
If you have already lost your sight on several occasions my question becomes what tests have been done, and if not, then WHY not. Loss of sight is a serious disability and your doctor should have dealt with getting to the root cause on it's first occasion, not months or years and several episodes down the line.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.